Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 241, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 4:49 PM CDT for Greene County, Webster County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 4:49 PM CDT (21:49 UTC)
- Expired
- May 10, 2003, 5:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Greene County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 26 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:55 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 12.5
The text
As transmitted, in the capitals the NWS used until 2016.
564
WUUS53 KSGF 102149
SVRSGF
MOC077-225-102215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GREENE COUNTY IN MISSOURI
WESTERN WEBSTER COUNTY IN MISSOURI
* UNTIL 515 PM CDT
* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF SPRINGFIELD...AND MOVING EAST AT 50
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROGERSVILLE...STRAFFORD BY 455 PM CDT.
FORDLAND BY 505 PM CDT.
DIGGINS...MARSHFIELD BY 510 PM CDT.
THE TOWNS OF GALLOWAY AND TURNERS ARE ALSO IN THE PATH OF THIS STORM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3718 9333 3709 9323 3711 9282 3750 9292
3748 9304
$$
BROWNINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:03 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 10, 3:03 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 303 PM CDT SAT MAY 10 2003 VERY ACTIVE AFTERNOON SETTING UP WITH STORMS ALREADY DEVELOPING OVER WESTERN SECTIONS OF THE FORECAST AREA. STILL HAVE A CAP BUT SURFACE FRONT MOVING INTO THE REGION AND OUTFLOW FROM CURRENT STORMS SHOULD ERODE IT AND INTERACT WITH EXTREME INSTABILITY OVER THE FORECAST AREA. STILL LOOKS LIKE FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON AND EVENING AND FINALLY MOVE THE UNSTABLE AIRMASS OUT OF THE REGION. TEMPS TOMORROW STILL LOOK ABOUT 10 DEGREES COOLER TODAY...WHICH IS STILL HANDLED WELL IN FORECAST. .IN THE EXTENDED...THERE IS MUCH DISAGREEMENT BETWEEN THE ECMWF AND THE GFS. CONSENSUS IS THAT GFS SOLUTION IS TOO AGGRESSIVE WITH NEXT UPPER TROUGH IT DEVELOPS DURING MID WEEK...WHILE THE ECMWF HOLDS OFF ON DEVELOPING A TROUGH UNTIL FRIDAY. BOTH DO SHOW A SURFACE FRONT MEANDERING TO OUR SOUTH. DONT WANT TO TOTALLY FLIP FLOP THE FORECAST...SO MAIN ADJUSTMENT HAS BEEN TO PUSH POPS BACK TO EARLY WEDNESDAY AND EXTEND THEM THROUGH FRIDAY. .SGF... MO...NONE. KS...NONE. TERRY WILL LEAVE EARLIER MESOSCALE DISCUSSION ATTACHED... .MESOSCALE CONVECTIVE DISCUSSION (FROM PREVIOUS AFD)... ...POTENTIALLY DANGEROUS SITUATION DEVELOPING... SGF 18Z SOUNDING SHOWS THE CAP HAS STRENGTHENED A BIT AT AROUND 750MB...HOWEVER IT WILL LIKELY NOT BE STRONG ENOUGH TO PREVENT CONVECTION. CAP MAY ACTUALLY LEAD THUNDERSTORMS REMAINING MORE CELLULAR FOR A LONGER PERIOD OF TIME AND AREA RADARS SHOW THE UPDRAFTS STILL CHOKING A BIT AND HAVING A BIT OF TROUBLE SUSTAINING THEMSELVES. AS VERY STRONG FORCING CONTINUES ALONG THE DRYLINE WOULD EXPECT THE UVVS TO WEAKEN AND EVENTUALLY OVERCOME THE CAP WITH UPDRAFTS BECOMING MORE SUSTAINED AS THEY WORK INTO OUR CWA. ATTM WOULD EXPECT CONVECTION TO REMAIN MORE CELLULAR IN NATURE FOR AT LEAST THE NEXT 2 HOURS...WITH ANY SUSTAINED UPDRAFTS LIKELY ROTATING WITH A TORNADO POTENTIAL. GIVEN THE RAPID DEVELOPMENT AND LIKELY VERY FAST STORM MOTION...AREA MEDIA OUTLETS ARE URGED TO EXPRESS THE URGENCY AND FAST DEVELOPING NATURE OF THIS POTENTIALLY DANGEROUS SITUATION THIS AFTERNOON AND EVENING. .SGF... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 10, 1:00 PM CDT, 3 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAY 10 2003
...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES LIKELY THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS SEVERE THUNDERSTORMS...SOME WITH:
HAIL TO THE SIZE OF BASEBALLS...
WIND GUSTS OF 80 TO 100 MPH...AND
TORNADOES...WITH ONE OR TWO POSSIBLY BECOMING STRONG TO VIOLENT
HEAVY RAINFALL AND LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS THIS AFTERNOON...AND SPREAD EAST ACROSS SOUTHERN
MISSOURI FROM LATE AFTERNOON THROUGH THE EARLY EVENING.
DISCUSSION:
ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON
AS AN UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH
FROM THE WEST. THIS SYSTEM WILL INTERACT WITH A VERY MOIST AND
UNSTABLE AIRMASS TO PRODUCE SEVERE STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. ADEQUATE WIND SHEAR WILL BE IN
PLACE TO SUPPORT TORNADOES...INCLUDING THE POSSIBILITY OF SOME
STRONG TO VIOLENT TORNADOS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN OVERALL QUIETER PATTERN CAN BE EXPECTED NEXT WEEK. HOWEVER A
STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
TO THE AREA TUESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY TO MID AFTERNOON
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND ACROSS SOUTH
CENTRAL FROM LATE AFTERNOON INTO THE EARLY EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, May 10, 4:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM SPRING CITY MO .75 INCH HAIL
05/10/03 NEWTON REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 10, 4:11 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM 2 S JOPLIN MO 60 MPH TSTM GUST
05/10/03 NEWTON REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 10, 4:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM 2 S JOPLIN MO 1.75 INCH HAIL
05/10/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 10, 4:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM REDINGS MILL MO 1.75 INCH HAIL
05/10/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 10, 4:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM SENECA MO 70 MPH TSTM GUST
05/10/03 NEWTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 10, 4:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0432 PM 6 N NEOSHO MO 1 INCH HAIL
05/10/03 NEWTON 60 MPH WINDS ALSO
REPORTED. REPORTED BY
HAM RADIO OPERATOR.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:31 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 44 min |
| May 9, 11:04 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 41 min |
| May 10, 2:02 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 28 min |
| May 10, 3:48 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 42 min |
| May 10, 10:43 AM CDT | Tornado Warning | SGF | Maries, Phelps | 17 min |
| May 10, 3:26 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 64 min |
| May 10, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 55 min |
| May 10, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 56 min |
| May 10, 4:37 PM CDT | Tornado Warning | SGF | Jasper, Lawrence | 53 min |
| May 10, 4:41 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 34 min |
| May 10, 5:00 PM CDT | Tornado Warning | SGF | Webster | 45 min |
| May 10, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 41 min |
| May 10, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 36 min |
| May 10, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 35 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 23 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| May 10, 5:40 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 50 min |
| May 10, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, St. Clair | 49 min |
| May 10, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| May 10, 6:24 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.